Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 2:49 PM EDT for Warren County, Pennsylvania. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 16, 2003, 4:00 PM EDT
- In force
- 71 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 161849
SVRCTP
PAC123-162000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 400 PM EDT.
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF COLUMBUS TO
25 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLUMBUS AROUND 310 PM.
LOTTSVILLE AROUND 315 PM.
SPRING CREEK AROUND 325 PM.
YOUNGSVILLE AROUND 330 PM.
RUSSELL AROUND 335 PM.
GRAND VALLEY AND WARREN AROUND 340 PM.
THE MAIN THREAT FROM THESE STORMS IS A DAMAGING WIND GUST. EXPECT
GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND
POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO
POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS
INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM WIND GUSTS HAVE REACHED 70 MPH FROM THIS
LINE OF SEVERE THUNDERSTORM ON THE LAKE ERIE SHORELINE. IF YOU ARE
IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER NOW
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4215 8018 4221 7974 4250 7960 4202 7893
4166 7901 4164 7957
LA CORTE
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 140 PM EDT SAT AUG 16 2003 WILL UPDATE ZONES TO ADD SVR THUNDERSTORM WATCH AND ENHANCE WORDING OVER THE NORTHERN ZONES. ****************************************************************** CURRENT RADAR LOOP...AS WELL AS 09Z SREF DATA...SUGGESTS INCREASING POPS TO LIKELY EVERYWHERE THIS AFTN. OTHERWISE...PREV FCST STILL ON TRACK. S/WV PUSHES EAST OF THE AREA THIS AFTN...THEN COLD FRONT MOVES SOUTHWARD FROM GRT LKS TONIGHT. FITZGERALD ***************** PREVIOUS DISCUSSION BELOW ********************* LAST OF THE VERY MILD NIGHTS FOR AWHILE ACROSS THE CWA...WITH THE CURRENT AREAS OF ALTO CU...AND SFC DEWPOINTS IN THE U60S TO L70S...THE RESULT OF WEAK LLVL THETA-E ADVECTION FROM THE WEST. LEFT EXIT REGION OF A RATHER STRONG 250 HPA JET (90 KT) WILL NOSE INTO WRN PENN THIS AFTERNOON AND EVENING. COMBINED WITH SFC BASED CAPES OF 1500-2000 J/KG...THIS DOMINANT UPPER LEVEL FEATURE SHOULD LEAD TO NUMEROUS TSRA (LIKELY OCCURRING IN 2 OR MORE LINE SEGMENTS). ONE LINE WILL LIKELY FORM ACROSS CENTRAL PENN (FROM KELM TO KUNV AND KAOO) DURING THE EARLY AFTERNOON...WITH THE SECOND AND PERHAPS 3RD SHORTER LINES OCCURRING WITH THE LAKE BREEZE/COLD FRONT...AND MAX OROGRAPHIC LIFT ACROSS THE LAUREL HIGHLANDS. STRONGEST MID LEVEL WIND FIELDS POINT TWD THE WESTERN MTNS FOR THE BEST CHANCE OF SVR STORMS WITH DAMAGING WIND BEING THE MAIN THREAT. POPS TDY RANGE FROM HIGH CHC ACROSS THE SE...TO LIKELY (60-70 POPS) OVER CENTRAL AND WRN PENN. SFC COLD FRONT SLIDING SE ACROSS THE COMMONWEALTH OVERNIGHT WILL LEAD TO SCATTERED SHOWERS AND PERHAPS A FEW RUMBLES OF THUNDER (MAINLY SOUTH WHERE BETTER LLVL CAPES WILL BE). FOR SUNDAY...ENOUGH LLVL MOISTURE WILL REMAIN BENEATH THE HIGHLY AMPLIFIED UPPER TROUGH AXIS (-10 TO -12C 500 HPA TEMPS) CENTERED OVER PENN TO BRING 20-30 POPS FOR MAINLY AFTERNOON SHRA/TSRA ACROSS THE SRN HALF OF PENN. SFC DEWPOINTS DONT REALLY DROP OFF SUBSTANTIALLY UNTIL LATER SUNDAY (NW)...AND SUNDAY NIGHT INTO MONDAY ELSEWHERE. FOR MONDAY AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK...SHARP POSITIVE TILT UPPER RIDGE WILL DRIFT ACROSS THE STATE...AND GIVE CLEAR TO PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPS BASED ON ENSEMBLE MOS. .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 85 68 83 62 / 50 50 30 10 WILLIAMSPORT 83 64 82 58 / 70 40 20 10 BRADFORD 76 57 75 52 / 70 40 20 10 JOHNSTOWN 77 60 75 55 / 70 50 20 10 ALTOONA 81 63 78 56 / 50 50 30 10 STATE COLLEGE 82 62 79 57 / 70 40 20 10 SELINSGROVE 84 66 82 60 / 50 50 30 10 LANCASTER 85 66 83 61 / 50 50 30 10 YORK 84 65 83 63 / 50 50 30 10 .CTP WATCHES/WARNINGS/ADVISORIES... PA...SPS (SEVERE WEATHER OUTLOOK) CENTRAL AND WESTERN ZONES. LAMBERT
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 9 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Aug 16, 11:19 AM EDT, 3 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-045-161945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1119 AM EDT SAT AUG 16 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA FROM THE NORTHWEST LATE THIS AFTERNOON. AHEAD OF THE FRONT...VERY WARM AND HUMID AIR WILL BE IN PLACE. THIS WILL HELP CREATE CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE WESTERN AND CENTRAL MOUNTAINS. A FEW OF THESE STORMS MAY BECOME LOCALLY SEVERE...WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG...AND WEST OF LINE EXTENDING FROM COUDERSPORT TO STATE COLLEGE TO BEDFORD. THE FRONT WILL SLIDE THROUGH THE REGION AFTER DUSK...ENDING THE THREAT OF SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KF
Special weather statement, Aug 16, 1:54 PM EDT, 55 minutes before
PAZ004>006-010>012-017-037-041-042-045-046-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 154 PM EDT SAT AUG 16 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CLEARFIELD...ELK...MCKEAN...NORTHERN CLINTON...NORTHERN LYCOMING...POTTER...SOUTHERN CLINTON...SOUTHERN LYCOMING... SULLIVAN...TIOGA AND WARREN. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:12 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 16, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 72 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.